How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • Go back-and-forth until satisfied
    Rate the answer you receive.
Ask Dr Basu Your Own Question
Dr Basu
Dr Basu, Board Certified Physician
Category: Drug Testing
Satisfied Customers: 40336
Experience:  Board Certified Internist
23744323
Type Your Drug Testing Question Here...
Dr Basu is online now

This is quite complicated. I have been on pentasa for 14

Customer Question

Hi there. This is quite complicated. I have been on pentasa for 14 years. And over the years for about 8 years I was OK. However over time I have started to develop what doctors say are in some ways medically unexplained except my gastrologist who says pentasa contains salyclate that can have effects over long term use. I was on tegratol and managed to get off that and after 4 months the bloating has gone down but the rest of these symptoms haven't gone away and have gradually gotten worse over the years to the point they are uncopable.Sickness nausea and wrenching
Fatigue
Chronic pain mostly in hands feet and eyes
Headaches
Tremor of left hand
Cold extremities
Ringing in ears especially left ear and pain
I wouldn't say confusion but a feeling of not with it like brain fog and having to think about what you are saying.
Emotional with the pain which I think the pain causes.
Waves of anxiety often in afternoon then eases up.
Muscle weakness
Blurry vision and vertigo.
Cramping in the fingertips that makes me put my hands in a fist with the pain.
Stuffy head and sneeze all at night.
Tiredness and lethargy in the afternoons picks up again at a night energy picks upTo start with these were very minor 8 years ago. I could drive and effectively live and manage the pain with a normal life.As the years have gone on being on tegratol and pentasa myself and the doctors naturally thought tegrstol was the stronger drug. I managed to get off it and as I say the bloating improved. However the other things have continued to get worse and I'm just on the pentasa.Although I hsve been on this drug now 14 years at s dose of 3g and a further 2 years at 2.5g which I've been told is a matence dose at 3g taking 1.5g twice a day 2 a day and 2.5 is still on the high end and more for active colitis snd a 8 week course.My liver doctor is the only one who has brought this up but isn't an expert on how the drug works with side effects. What I'd like to know is can chronic use of mesalmise brand name pentasa do this over time due to salcylate levels. Secondly is it worth getting a salcylate test done. Thirdly my liver expert would like me to come off pentasa. Should there be any withdrawals from this drug. I know the obvious is colitis flaring up again but what else can happen being on it 14 years and being an anti inflamitory drug.Thanks in advance
Submitted: 14 days ago.
Category: Drug Testing
Customer: replied 14 days ago.
Forgot to add I sweat and feel hot on a night to after I've had cold extremities in the afternoon
Expert:  Virtual-mod replied 14 days ago.
Hello,

I've been working hard to find a Professional to assist you with your question, but sometimes finding the right Professional can take a little longer than expected.

I wonder whether you're ok with continuing to wait for an answer. If you are, please let me know and I will continue my search. If not, feel free to let me know and I will cancel this question for you.

Thank you!
Customer: replied 13 days ago.
that's fine continue the search please
Expert:  Dr Basu replied 13 days ago.

Hi there,
I am an experienced Medical Specialist.
I am here to address your concerns and provide great  service.
You have very complicated symptoms and have been going on for a while.

Given the fact, Pentasa allergy has been reported and can trigger wide spread immune reaction.

The medication should be discontinued first.

An allergy specialist or immunologist can be consulted with to test for pentasa sensitivity specifically as next option.

Customer: replied 12 days ago.
Thank you i have been off the drug now 36 hours I decided to go straight off it now I have got eye irritation ringing in ears ear pain, sweating and chills sickness lethargy and terrible joint pain and confusion. I expected joint pain as its an anti inflamitry drug but not the rest especially confusion andShould I just continue throigh the withdrawls and see what happens or go back on as they are not good. I knew from previous reduction what might happen bit trying to come off was so bad even in small bits so I jjdt wanted it over and done with. So far it hasn't flared my colitis. My gastrologist said the slow way with this drug is half and half and many people just get off it with no withdrawls. I don't know why I'm so different. I was on tegrwtol to and got very bad withdrawls off that
Customer: replied 12 days ago.
As you say I need to find out if I have a pentasa allergy
Customer: replied 12 days ago.
Only way is yo get off the drug
Expert:  Dr Basu replied 12 days ago.

You may see gradual improvement once you are off the medication.